Many patients try herbal and non-prescription medications when they have an ailment and do not want to pay their doctor a visit. But those "natural" and over-the-counter medications might just make a visit to their doctor urgent.
Many non-prescription and herbal medications can damage the liver, researchers warn. The American College of Gastroenterology just released guidelines on managing idiosyncratic drug-induced liver injury (DILI).
These guidelines were written by a group of doctors led by Naga P. Chalasani, MD, of the Indiana University School of Medicine in Indianapolis.
Idiosyncratic liver injuries caused by medications is a phrase meaning that people experience effects from medications that are unique to them, or unique to a subset of people. For example, many children have reactions to medications that adults may not have, even when doses are reduced for children. Women may also react to certain medications differently than men.
The authors of the guidelines conducted a formal review of recently published literature on the topic, read the American College of Physicians’ Manual for Assessing Health Practices and Designing Practice Guidelines, took their own experience and that of independent reviewers into consideration, and reviewed guideline policies of the American College of Gastroenterology.
These authors noticed that most liver issues become an issue within six months of starting a medication, although it can take longer.
While physicians need to take an extremely thorough medication history from their patients, they may also conduct laboratory tests, and in rare cases, may need to conduct a liver biopsy to determine what is causing liver damage, the authors noted.
More than 60 percent of cases of DILI are caused by antibiotics or antihypertensive medications, the researchers wrote. But they add that herbal and dietary supplements are a growing area of concern. Many patients have shown symptoms of DILI caused by bodybuilding and weight-loss supplements. Green tea extract, used for weight loss, is often taken in much higher doses than recommended, the authors stressed.
Recently flavococcids, a medical food used to treat osteoarthritis, has been recognized as causing some liver issues, they noted.
In general, once the medication causing liver issues is identified, the outcomes are good, the authors wrote. Only about 10 percent of those who suffer liver damage from medication use develop acute liver failure.
Dr. Chalasani said in a press release that it’s important to remember that DILI remains a “diagnosis of exclusion,” which highlights the importance of patients giving their doctors a full history of all medications and supplement use. “Accurate history of medication exposure and onset and course of liver biochemistry abnormalities is crucial,” she said.
DILI is extremely rare, stressed Janak Parikh, MD, assistant clinical professor of surgery at Wayne State University in Detroit, Michigan. However, “from a public standpoint, it is important to be familiar with the signs and symptoms of liver dysfunction (jaundice, fatigue, dark urine, pale stools, generalized weakness)," he told DailyRx. “Furthermore, patients should be aware of the risks associated with herbal medications because the contents of these medications is often unknown.
“There is no standardization in terms of dosage, manufacturing or even ingredients,” he noted. “Patients should see their primary care physician before taking any new herbal supplement and if they experience any of the symptoms above after starting a new medication.”
But overall, “the message to patients should be that DILI is not something they should be overly concerned about due to its rare occurrence and our inability to predict who is at risk,” he said.
The new guidelines appear in the July issue of The American Journal of Gastroenterology.
Several of the reviewers disclosed receiving grants from or serving as consultants to different pharmaceutical companies.